Infant boy hospitalised with steroid toxicity due to diaper rash cream: HSA

·Senior Reporter
·3-min read
"Star Cream" contained two synthetic medicinal ingredients: a potent steroid called clobetasol propionate and an antifungal called ketoconazole. (PHOTOS: HSA)
"Star Cream" contained two synthetic medicinal ingredients: a potent steroid called clobetasol propionate and an antifungal called ketoconazole. (PHOTOS: HSA)

SINGAPORE — The public has been warned not to buy or use a cream for diaper rash, after a four-month-old boy was hospitalised with steroid toxicity.

The homemade product, Star Cream (星星膏), was claimed to contain “all natural herbal extracts” and “no steroids”, said the Health Sciences Authority (HSA) on Thursday (9 June).

However, analysis of the cream revealed that it contained two synthetic medicinal ingredients: a potent steroid called clobetasol propionate and an antifungal called ketoconazole.

Such ingredients can pose serious health risks, especially in infants and children, if used without medical supervision, said HSA. Long-term unsupervised use of steroids such as clobetasol propionate can cause cataracts as well as muscular and bone disorders, among others, while inappropriate use of ketoconazole may lead to skin infection.

The boy’s parents had bought the cream online based on a recommendation by their confinement nanny. The cream was applied on the boy for diaper rash since he was two weeks old.

He was hospitalised after he persistently vomited and exhibited a convergent squint, a condition where the eyes turned inward towards the nose.

The boy also exhibited a bulging fontanelle – the soft spot on top of a baby’s skull – “consistent with signs of increased brain pressure”, said HSA.

Further investigations by the hospital confirmed the diagnosis of Cushing’s syndrome due to steroid toxicity, it added. The syndrome, characterised by a "moon face" appearance and upper body obesity with thin limbs, occurs when a human’s body has too much of the hormone cortisol over time.

“Although he has been discharged and is recovering at home, he will require long-term follow up to monitor the side effects of steroid toxicity."

HSA has worked with administrators of e-commerce platforms, including Carousell, Shopee and Facebook, to remove sale listings of the product. In the listings, the cream was advertised to be “suitable for all skin types”, including for conditions such as acne, eczema, mosquito bite, psoriasis and skin ringworms.

There were also multiple consumer reviews about the product's quick relief of various chronic skin conditions on the platforms, said HSA, adding that the seller is currently assisting in investigations.

“HSA will not hesitate to take stern enforcement actions against anyone who sells and/or supplies products found to be adulterated with potent medicinal ingredients,” it said.

If convicted, offenders who are selling “Star Cream” may face a maximum jail term of two years or fined up to $10,000, or both.

Those whose child or other family members are using the cream are advised by HSA to see a doctor as soon as possible.

“Sudden stopping of the cream without medical supervision may result in worsening of underlying skin conditions and other serious withdrawal symptoms such as fatigue, confusion and low blood pressure,” HSA said.

A doctor should be consulted to advise if a child requires prolonged use of products intended for treatment to ensure that these products are appropriate, it added.

Stay in the know on-the-go: Join Yahoo Singapore's Telegram channel at http://t.me/YahooSingapore

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting